Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 254, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 22, 2009, 11:30 AM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2009, 11:30 AM EDT (15:30 UTC)
- Expired
- Aug 22, 2009, 12:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 7:35 AM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 22, 7:35 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 735 AM EDT SAT AUG 22 2009 .SYNOPSIS... COLD FRONT PUSHES SLOWLY EAST INTO THE PIEDMONT THIS AFTERNOON...AS WAVES OF LOW PRESSURE SHIFT NORTH ALONG IT. HIGH PRESSURE OVER THE GREAT LAKES/MIDWEST USHERS IN COOLER AND DRIER AIR EARLY NEXT WEEK. A WARM UPPER RIDGE OF HIGH PRESSURE TRIES TO EXTEND EAST TO THE SOUTHEAST COAST BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... NOT TOO MUCH CHANGED FROM THE EARLIER MORNING FORECAST. SHOWERS...EMBEDDED STORMS ARE PUSHING UP ALONG THE SW VA MTNS INTO THE NC FOOTHILLS. BEST DYNAMICS WILL TRACK ALONG/EAST OF THE BLUE RIDGE BY MIDDAY. STILL SEEING BEST POPS HERE WITH SCATTERED CONVECTION IN THE WEST. FFG VALUES IN THE PIEDMONT ARE RUNNING IN THE 1.6 TO 2.5 INCH RANGE FOR 1 HOUR. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE POCKETS OF FLASH FLOODING...BUT DUE TO ISOLATED THREAT...AND HIGHER FFG VALUES...DECIDED TO FOREGO ISSUING A FLASH FLOOD WATCH. ALSO... WENT WITH A BLEND OF THE ECMWF/SREF/GFS. THE NAM SHOWING TOO MUCH FEEDBACK...ESPECIALLY AFTER 24 HOURS. THE FRONT SHOULD STILL BE IN THE PIEDMONT OF OUR CWA BY 00Z THIS EVENING AS UPPER FLOW PARALLELS IT. ONCE BILL SLIDES NORTH OF 40N LAT...THE UPPER TROUGH OVER THE OHIO VALLEY WILL SLIDE EAST INTO OUR AREA BY 12Z SUNDAY...WITH THE FRONT PUSHING TO THE VA TIDEWATER. DRIER AIR WILL START TO MAKES IT PRESENCE KNOWN LATE TONIGHT IN THE WEST....WHILE THE PIEDMONT REMAINS LINGERING IN A HIGHER MOISTURE REGIME...BUT PUSH OF DRY WILL CLEAR MOST OF THE CWA OF PRECIP TOWARD 12Z SUNDAY. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... SUNDAY...AS THE UPPER COLD POOLS SHIFTS OVER THE MTNS...SHOULD SEE SOME ISOLATED CONVECTION FIRE UP. THIS WILL WANE DURING SUNDAY EVENING...DESPITE THE UPPER POOL BEING OVERHEAD...AS SUBSIDENCE FROM THE HIGH WILL DRY THE LOWER LEVELS OUT. KEPT POPS DRY FOR MONDAY...BUT CANNOT RULE OUT ISOLATED SHOWERS/SPRINKLES OVER THE AREA...BUT MOISTURE IS LACKING. THE DRY AIR...LOWER HUMIDITY WILL BRING TEMPS JUST BELOW SEASONAL NORMS...WITH HIGHS IN THE 70S MTNS...80S EAST...AND LOWS IN THE 50S...LOWER 60S. THE MAIN EMPHASIS BEING THE LOWER HUMIDITY AFTER THE SULTRY AIR WE HAVE HAD THE PAST WEEK. && .LONG TERM /TUESDAY THROUGH FRIDAY/... FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH INCORPORATE A BLEND OF ENS MEANS OF BOTH GFS AND ECMWF. BY THE MIDDLE OF THE WEEK...THE UPPER RIDGE EXPANDS EAST TO THE COAST AHEAD OF A SLOWLY SOUTHWARD SINKING FRONT NEAR THE END OF NEXT WEEK. AHEAD OF THE BOUNDARY...THE MIDDLE ATLANTIC SHOULD HEAT UP ONCE AGAIN WITH H85 TEMPS APPROACHING +18C. FRONTAL BOUNDARY STALLS TO OUR SOUTH ACROSS SOUTH CAROLINA ON FRIDAY. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... SHOWERS/ISOLATED STORMS OVER FAR SW VA WILL IMPACT THE BLF-ROA AREA FOR A FEW HOURS THIS MORNING...BUT NOT CONTINUALLY. CIGS/VSBYS ARE VARIABLE ATTM...AND UNTIL RAINS TAKE SHAPE...AREAS FROM ROANOKE EAST TO LYH/DAN WILL FLUCTUATE FROM VERY LOW CIGS/VSBYS TO VFR CONDITIONS...DUE TO THE HIGH MOISTURE CONTENT IN THE AIR. LWB ALSO LOOKING THE SAME FOR A FEW HOURS THIS MORNING. AS THE DAY PROGRESSES...FOCUS WILL SHIFT TOWARD MORE SHOWERS AND SCT STORMS FROM THE BLUE RIDG EAST. HAVE INCLUDED VCTS AT ROANOKE/LYH/DAN THIS AFTERNOON INTO EARLY EVENING. WITH THESE STORMS...CONDITONS WILL VFR...VARYING TO IFR. THE BLF/LWB AREA WILL BE IN THE AREA OF MORE ISOLATED/SCATTERED COVERAGE. NOT CONFIDENT THAT THUNDERSTORMS WILL BE THAT GREAT IN COVERAGE TO INCLUDE HERE...BEHIND THE FRONT. THE FRONT LINGERS IN THE PIEDMONT THIS EVENING WITH SHOWERS CONTINUING AT LYH/DAN UNTIL MIDNIGHTISH. AFTERWARDS...FOG WILL FORM WITH IFR CONDITIONS EXPECTED. FURTHER WEST...ALSO EXPECTED SOME DENSE FOG AT LWB LATE THIS TAF PERIOD...WITH MVFR FOG AT BLF/ROA. DRIER AIR ARRIVING BEHIND THE FRONT SUNDAY WILL ALLOW FOR VFR CONDITIONS. HOWEVER...STRONG DISTURBANCE ALOFT WILL CREATE ENVIRONMENT FOR BKN CU...AND SCT/ISOLATED TSRA....ESPECIALLY IN THE MTNS. FOR SUNDAY NIGHT ONWARD...SHOULD BE MAINLY VFR EXCEPT FOR THE FOG DEVELOPMENT AT LWB/MAYBE LYH/DAN AT NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM/WP NEAR TERM...WP SHORT TERM...KK/WP LONG TERM...KK AVIATION...JJ/WP
Hazardous weather outlook, Aug 22, 4:08 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 408 AM EDT SAT AUG 22 2009 VAZ017-022>024-032>035-043>047-058-059-230815- FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 408 AM EDT SAT AUG 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH COULD LEAD TO ISOLATED FLASH FLOODING...ESPECIALLY JUST EAST OF THE BLUE RIDGE. AN ISOLATED SEVERE THUNDERSTORM IS ALSO POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. NCZ001>006-018>020-VAZ007-009>016-018>020-WVZ042>045-230815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 408 AM EDT SAT AUG 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 22, 6:35 AM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT SAT AUG 22 2009
VAZ009-015-221130-
GRAYSON VA-SMYTH VA-
635 AM EDT SAT AUG 22 2009
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT PORTIONS OF GRAYSON
AND SMYTH COUNTIES...
AT 633 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DAMASCUS...
MOVING NORTHEAST AT 30 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR THOMAS BRIDGE AROUND 700 AM...MOUNT ROGERS
NATIONAL RECREATION AREA AROUND 715 AM AND ATKINS AROUND 730 AM.
USE CAUTION...IF TRAVELING INTERSTATE 81 OR HIGHWAY 58.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3698 8140 3691 8133 3679 8127 3658 8165
3659 8167 3659 8168 3661 8167 3663 8161
3664 8163 3676 8169 3678 8169
EXPERIMENTAL
WPLocal storm report, Aug 22, 9:24 AM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
924 AM EDT SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 AM TSTM WND DMG 1 E CLIFFORD 37.65N 79.01W
08/22/2009 AMHERST VA LAW ENFORCEMENT
TREES DOWN ON ROUTE 151 NEAR CLIFFORD.
&&
JHSpecial weather statement, Aug 22, 10:06 AM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 AM EDT SAT AUG 22 2009
NCZ005-VAZ032-033-043-044-221500-
FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-ROCKINGHAM NC-
1006 AM EDT SAT AUG 22 2009
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HENRY...PATRICK...
PITTSYLVANIA AND ROCKINGHAM COUNTIES...
AT 1006 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF SPENCER...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SPENCER AROUND 1015 AM...PRICE AROUND 1020
AM...HORSE PASTURE...AND PRICE AROUND 1025 AM...FIELDALE AROUND 1030
AM...MARTINSVILLE AIRPORT...VILLA HEIGHTS...RIDGEWAY...AND RIDGEWAY
AROUND 1035 AM AND MARTINSVILLE CITY AROUND 1040 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3650 8003 3655 8003 3655 8010 3663 8021
3689 7961 3665 7948 3649 8001
EXPERIMENTAL
JHSpecial weather statement, Aug 22, 10:58 AM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 AM EDT SAT AUG 22 2009
NCZ005-006-VAZ033-043-044-058-221600-
CASWELL NC-FRANKLIN VA-HALIFAX VA-HENRY VA-PITTSYLVANIA VA-
ROCKINGHAM NC-
1058 AM EDT SAT AUG 22 2009
...STRONG THUNDERSTORMS WILL AFFECT CASWELL...FRANKLIN
...HALIFAX...HENRY...PITTSYLVANIA AND ROCKINGHAM COUNTIES...
AT 1053 AM EDT...A BAND OF STRONG THUNDERSTORMS WERE OVER HENRY AND
ROCKINGHAM COUNTIES...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. RAINFALL AMOUNTS OF OVER ONE INCH IN LESS THAN AN HOUR ARE
POSSIBLE.
THESE STORMS WILL BE NEAR MAYFIELD...RUFFIN...AND QUICK AROUND 1105
AM...SANDY RIVER...AND MOUNTAIN VALLEY AROUND 1110 AM...AND BETHEL
AROUND 1115 AM...SWANSONVILLE...AND PELHAM AROUND 1120 AM AND
CALLANDS AROUND 1125 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3635 7998 3685 7974 3696 7927 3664 7909
3624 7951 3623 7963
EXPERIMENTAL
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:44 PM EDT | Special Weather Statement | RNK | Campbell | 61 min |
| Aug 21, 9:13 PM EDT | Special Weather Statement | RNK | Appomattox | 62 min |
| Aug 21, 10:10 PM EDT | Special Weather Statement | RNK | Floyd | 65 min |
| Aug 21, 10:36 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 54 min |
| Aug 21, 10:39 PM EDT | Special Weather Statement | RNK | Carroll | 21 min |
| Aug 21, 11:15 PM EDT | Special Weather Statement | RNK | Floyd, Montgomery | 60 min |
| Aug 21, 11:26 PM EDT | Flash Flood Warning | RNK | Floyd, Montgomery | 3 hr |
| Aug 21, 11:36 PM EDT | Special Weather Statement | RNK | Patrick | 54 min |
| Aug 21, 11:50 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 55 min |
| Aug 21, 11:54 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 6 hr |
| Aug 22, 12:20 AM EDT | Special Weather Statement | RNK | City of Salem | 25 min |
| Aug 22, 1:07 AM EDT | Special Weather Statement | RNK | Franklin | 23 min |
| Aug 22, 1:14 AM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| Aug 22, 1:15 AM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista | 30 min |
| Aug 22, 1:44 AM EDT | Special Weather Statement | RNK | Amherst | 31 min |
| Aug 22, 1:53 AM EDT | Severe Thunderstorm Warning | RNK | Amherst | 24 min |
| Aug 22, 2:52 AM EDT | Special Weather Statement | RNK | Buckingham | 23 min |
| Aug 22, 5:04 AM EDT | Special Weather Statement | RNK | Tazewell | 56 min |
| Aug 22, 5:10 AM EDT | Special Weather Statement | RNK | Buckingham | 65 min |
| Aug 22, 6:35 AM EDT | Special Weather Statement | RNK | Smyth | 55 min |
| Aug 22, 10:06 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 54 min |
| Aug 22, 10:58 AM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 62 min |
| Aug 22, 11:20 AM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
| Aug 22, 12:04 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 1 more | 56 min |
| Aug 22, 12:48 PM EDT | Flash Flood Warning | RNK | Charlotte, Halifax | 3 hr |
| Aug 22, 12:53 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 52 min |
| Aug 22, 1:03 PM EDT | Special Weather Statement | RNK | Buckingham | 57 min |
| Aug 22, 1:28 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 30 min |
| Aug 21, 10:31 PM EDT | Special Weather Statement | RNK | Stokes | 59 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.